Washington, 2011High Wind in Washington, March 9, 2011
March 9, 2011 · NWS PQR · 1 event in 1 county or zone
Another strong Pacific cold front moved into the Pacific Northwest this morning producing very strong winds along the southwest Washington Coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another strong Pacific cold front moved into the Pacific Northwest this morning producing very strong winds along the southwest Washington Coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 9, 2:53 AM PST, 2 hours 47 minutes earlier.
Area forecast discussion, Mar 9, 2:53 AM PST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
249 AM PST WED MAR 9 2011
.SYNOPSIS...AN OCCLUDED FRONT GETS HUNG UP ACROSS THE NORTH AND WEST
KEEPING WET CONDITIONS TODAY. A STRONG COLD FRONT THEN MOVES THROUGH
ON THURSDAY BRINGING RAIN AND MOUNTAIN SNOW ALONG WITH STRONG WINDS
FOR THE COAST...AND POSSIBLY FOR THE VALLEY THU AFTERNOON AND
EVENING. WILL LIKELY HAVE A BREAK ON FRI...BUT MORE UNSETTLED
WEATHER ON TAP FOR THE WEEKEND AND INTO NEXT WEEK.
&&
.SHORT TERM...NEXT TWO SYSTEMS TO AFFECT THE AREA TODAY THROUGH
THURSDAY FOLLOWED BY A BIT OF A BREAK FRIDAY. SATELLITE SHOWS THE
LOW WITH TODAYS SYSTEM NEAR 135W OFF THE WA COAST HEADING TOWARD THE
QUEEN CHARLOTTES. ASSOCIATED OCCLUDED FRONT STALLS OVER THE WESTERN
PORTIONS OF THE FORECAST AREA LATER TODAY AS THE UPSTREAM SYSTEM
SLOWS ITS PROGRESS...SO COAST AND COAST RANGE ZONE WILL GET A DECENT
DOSE OF RAIN. SHOULD BE A WINDY DAY AT THE COAST BUT HIGH WINDS NOT
LIKELY.
ATTENTION SHIFTS TO RATHER STRONG FRONT THAT WILL MOVE THROUGH
THU. THIS FRONT WILL BRING A MIX OF SUBSTANTIAL RAIN AND
SNOW...ALONG WITH A STRONGER BOUT OF WINDS FOR THE COAST...AND A NICE
SHOT OF WINDS FOR THE VALLEY THU AFTERNOON INTO THU EVENING. THIS
SYSTEM FOLLOWING A SIMILAR TRACK AS THE TODAYS SYSTEM BUT SHOULD BE A
LITTLE CLOSER TO US GIVEN ITS SLIGHTLY FURTHER SOUTH ORIGIN AND
TRACK OF THE JETSTREAM. EVEN THROUGH GFS IS A BIT WEAKER THAN
EARLIER RUNS...THE CURRENT ECMWF AND NAM ARE STRONGER SO HAVE ENOUGH
CONFIDENCE TO ISSUE A HIGH WIND WATCH FOR THE COASTAL ZONES FOR THU.
STILL HAVE TO MONITOR WINDS FOR THE INTERIOR LOWLANDS THU ESPECIALLY
IF THE NAM SOLUTION WORKS OUT...BUT THIS WOULD BE WIND ADVISORY
CRITERIA.
SIGNIFICANT RAINS...1"-2" NOT OUT OF THE QUESTION FOR THE COAST/COAST
RANGE AND OTHER LOCALES...POSSIBLY HIGHER AMOUNTS...WITH 0.75"-1" OR
SO FOR THE VALLEY TROUGH THU. SNOW LEVELS WILL REMAIN ABOVE THE
PASSES INITIALLY...BUT THEN COME DOWN AS THE COLD FRONT MOVES THROUGH
DURING THE DAY ON THU. LOOKING LIKE DECENT SNOW AMOUNTS FOR THE
CASCADES...WITH ADVISORY AMOUNTS LOOKING PRETTY GOOD...POSSIBLY
WARNING LEVELS IN S WA. SO THIS WILL BEAR WATCHING.
.LONG TERM...FRIDAY AND BEYOND...QUIETER CONDITIONS SETTLE IN FOR
FRIDAY. WITH SFC HIGH PRES BUILDING IN FROM S TO N. THE EXTENDED
PERIOD REMAINS GENERALLY ACTIVE AND UNSETTLED...WITH ANOTHER MORE
ORGANIZED FRONT COMING IN ON SATURDAY...WITH MODEL TIMING VARYING
FROM ANYWHERE FROM 12-18 HRS...THEN A POTENTIAL BREAK ON SUN...WITH
MORE ACTIVE WEATHER NEXT WEEK AS THE JET CONTINUES TO AIM SYSTEMS AT
THE NW AND THE MEAN UPPER TROUGH REMAINING PRETTY MUCH IN PLACE. KMD
&&
.AVIATION...AREAS OF MVFR CONDITIONS WILL CONTINUE IN THE
INTERIOR THIS MORNING WITH A MIX OF MVFR AND IFR ALONG THE COAST.
CONDITIONS WILL LIKELY IMPROVE TO VFR INLAND LATE THIS AFTERNOON
INTO THE EVENING AS A FRONTAL SYSTEM LIFTS NORTH OF THE AREA.
EXPECT WINDY CONDITIONS ALONG THE COAST TODAY AND TONIGHT.
KPDX AND APPROACHES...MVFR CONDITIONS WILL CONTINUE THIS MORNING
AS A WARM FRONT MOVES THROUGH. CONDITIONS WILL LIKELY IMPROVE TO
VFR AFTER 22Z AS THE FRONTAL SYSTEM HANGS UP NORTH OF THE
TERMINAL.
&&
.MARINE...SOLID GALES ARE EXPECTED TODAY. ANOTHER FRONTAL SYSTEM
SHOULD BRING ANOTHER ROUND OF GALES FOR TONIGHT INTO THU. WENT AHEAD
AND EXTENDED THE GALE WARNING THROUGH EARLY THU EVENING TO COVER
BOTH OF THESE SYSTEMS. SEAS WILL BUILD TO ABOVE 10 FT THIS
MORNING...REMAINING IN THE MID TEENS FOR MOST OF THE UPCOMING
WEEK.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
FOR CENTRAL OREGON COAST-NORTH OREGON COAST.
WA...HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
FOR SOUTH WASHINGTON COAST.
PZ...GALE WARNING UNTIL 7 PM PST THURSDAY FOR COASTAL WATERS FROM
CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL
WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-WATERS
FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 9 AM PST THIS MORNING
FOR COLUMBIA RIVER BAR.
SMALL CRAFT ADVISORY FOR ROUGH BAR FROM 4 PM THIS AFTERNOON TO 4
AM PST THURSDAY FOR COLUMBIA RIVER BAR.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Mar 9, 5:40 AM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
540 AM PST WED MAR 9 2011
ORZ003>014-WAZ019-020-022-023-039-040-101615-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
540 AM PST WED MAR 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINDY THURSDAY AFTERNOON WITH GUST 30 TO 40 MPH POSSIBLE IN THE
LOWLANDS...AND TO 50 MPH FOR THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
ORZ001-002-WAZ021-101615-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
540 AM PST WED MAR 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH WIND WATCH FROM 6 AM TO 4 PM THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
PZZ250-255-270-275-101615-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
540 AM PST WED MAR 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNING IN EFFECT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GALE WARNING IN EFFECT THROUGH THURSDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
High Wind, South Coast
- When
- March 9, 5:40 AM PST to 9:55 AM PST
- Where
- South Coast forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
Stong winds were recorded at the Megler Bridge with a gust to 59 kts. Strong winds were also reported at Cape Disappointment with sustained winds of 40 kts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Alabama, March 9 to 10, 2011$415,000 · 75 kt wind · 32 events
- Tornadoes and Flash Flood in Mississippi, March 9, 2011$222,000 · EF1 · 13 events
- Flash Flooding and Flood in Mississippi, March 9, 2011$133,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Alabama, March 9 to 12, 2011$52,000 · 30 events
- Flash Flooding and Flood in Georgia, March 9, 2011$74,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Florida, March 9, 2011$100,000 · EF0 · 3 events
- Tornado and Damaging Winds in Georgia, March 9, 2011$32,000 · EF0 · 9 events
- High Wind in Tennessee, March 9, 2011$30,000 · 70 kt wind · 1 event
- Strong Wind in Tennessee, March 9, 2011$18,000 · 4 events
- Winter Weather in Wisconsin, March 9, 201113 events
- Winter Storm and Winter Weather in Michigan, March 9, 20118 events
- High Wind in Wyoming, March 9 to 11, 201159 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293555.